Prednisone, How fast can I taper??

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

paintedsongs
Regular Member


Date Joined Jul 2005
Total Posts : 207
   Posted 2/8/2008 9:20 PM (GMT -7)   
Hello everyone, I am currently on Prednisone 20 mg. I tapered 3 weeks ago from 30 mg and go to the doc this thursday. I want off this darn stuff and want to taper fast but I realize you have to do it slowly. How slow is slow?? I tapered before from 40 mg and it took like 2 or more months to get off.. from 20mg what has your experience been on tapering? I hope to go to 15 next week, then how long to wait before going to 10? thanks..
28 Year old Female. Dx with Crohns 2005. Currently take Imuran 50 mg. had 3 remicade infusions which put me in remission.
Dx with Pyoderma Gangrenos (PG) Nov '07, currently on Prednisone 30mg for PG, slowly tapering from 60mg ...  most importantly the taper is in effect !


Ides
Forum Moderator


Date Joined Nov 2003
Total Posts : 6858
   Posted 2/8/2008 10:21 PM (GMT -7)   
Different GIs have differing methods. My previous GI had to get me off of Prednisone quickly when I developed a hypertensive crisis [severe rise in BP]. I was on 35 mg at the time and had been on prednisone for a few weeks at the time. The fastest they would taper me down was decreasing me 5 mg every 3 days. It took about 2 weeks if I remember correctly. I would think that your doctor should be able to get you safely off of 20 mg in a couple weeks IF he is agreeable and has no reason to keep you on it longer. The big concern naturally is whether you symptoms will return.
Moderator Crohn's Disease Forum
CD, Ankylosing Spondylitis, small fiber peripheral neuropathy, avascular necrosis, diffuse connective tissue disease, Sjogren's Syndrome ?
 


praying4healing
Veteran Member


Date Joined Dec 2007
Total Posts : 737
   Posted 2/8/2008 10:41 PM (GMT -7)   
DONT TAPER TOO QUICKLY! once i got so frustrated that i tried to taper myself! i took myself off and ended up in the emergency room with thrush and i was super sick! my doc went from going down 10mgs and then 5 and then 2.5 and so on...just make sure u talk it over with the doc
25 y/o female- crohns disease since 14
Ileostomy pending-very worried
Tried asacol,pentasa,prednisone,remicade,6mp,azasan, no avail
Seatons placed
Worst year ever!

"For God has not given us the spirit of fear....."
Where does mine come from?!
 
Temp Ileostomy performed 1/29/08
Still Adusting
 
Healingwell.com has been my Godsend...Thank you


njmom
Veteran Member


Date Joined Apr 2006
Total Posts : 1883
   Posted 2/8/2008 11:12 PM (GMT -7)   

Doctors might recommend a quick taper off pred if you have been on it only a few days...but after two months, you need to go slowly.

You might want to think about going down by 2.5 mg every week...it takes longer, but the problem is that the lower you get, the more likely it is for the taper to fail.

Going from 40 mg to 20 mg is a breeze compared to going from 20 mg to zero.

And you don't want to touch off a flare, because then you might have to start all over again, at 35 mg.

Good luck!


Bspbtwins
Regular Member


Date Joined Jan 2008
Total Posts : 27
   Posted 2/9/2008 11:14 AM (GMT -7)   

I too am in the process of tapering off.  I was on a very high doseage when I was hospitalized and now am down to 30mg.  My doctor told me to decrease 10mg (1 pill) every 2 weeks until I got to 20mg a day.  He said that is where it gets tricky and you must becareful.  He told me to decrease by a half a pill every 2 weeks. (5mg) He said that a normal person produces about 20mg of steriods in there body when they get stressed, or really upset.  And when we take pills to up that level above 20mg. it throws our bodies off.  Once the pill levels get below 20mg. our bodies must react and start balancing "normal". 

But on another note my doctor told me that there is NO magic formaula for getting off prednisone.  Everyone's body reacts differently.  Because I am afraid of ending up back in the hospital I am tapering 5mg. every two weeks. Like I said I am at 30mg. now.  Next week I will attempt 25mg.  eyes

Good luck!!!


Diagnosed with CD in Jan. 2008. 
Meds Currently on: Prednisone40mg, 6-MP, Sulfsalazene, folic Acid, and Ambian for zzzz's.
 
I choose joy... I will invite my God to be the God of circumstance. I will refuse the temptation to be cynical... the tool of the lazy thinker. I will refuse to see people as anything less than human beings, created by God. I will refuse to see any problem as anything less than an opportunity to see God. ~Max Lucado
                          


sjkly
Veteran Member


Date Joined Dec 2007
Total Posts : 2113
   Posted 2/9/2008 3:22 PM (GMT -7)   
I tapered very quickly from 30 mgs to 5 but now the doctor wants a very slow taper from 5 to 0. We will do 4mgs for a week then 3....
Nothing makes you sicker than a failed pred taper. If something stressful happens to you while you are tapering and your body doesn't respond correctly by producing its own you will be extreemly sick. So follow your doctor's advice and be patient.
Sj

Roni
Veteran Member


Date Joined May 2003
Total Posts : 2480
   Posted 2/9/2008 6:18 PM (GMT -7)   
How long have you been on prednisone? 
 
If it's been two months or longer (especially at higher doses), then you need to taper slowly once you get to 20 mg.
 
Often, if a person has been on prednisone for months, the doc may say that once they get to 5 mg, they should stay there a month, then wean to 2.5 mg for a month.
 
If a person weans too fast, they can go into shock. It is very serious.
 
Weaning depends on how long you've been on prednisone and the dosage. (And how when you were on long-term prednisone previously.)
 

paintedsongs
Regular Member


Date Joined Jul 2005
Total Posts : 207
   Posted 2/10/2008 9:08 AM (GMT -7)   
Hi Everyone.. sounds like I have some time to go..I started 60 mg in Nov. and I am on 20 mg tapering down. Kinda frustrating b/c I am just ready to get off this stuff. I think I already knew that I had some time to go in my taper. I am goign on vacation in april so my motives for getting off revolve around that i just wanted to be off by April. I have a GI Apt this thursday and will rediscuss the taper with him..  
28 Year old Female. Dx with Crohns 2005. Currently take Imuran 50 mg. had 3 remicade infusions which put me in remission.
Dx with Pyoderma Gangrenos (PG) Nov '07, currently on Prednisone 20mg for PG, slowly tapering from 60mg ...  most importantly the taper is in effect !


bentwistle
Regular Member


Date Joined Jul 2006
Total Posts : 330
   Posted 2/10/2008 6:33 PM (GMT -7)   
I too have had problems tapering with prednisone - I ended up in the emergency room and had a rough time of it. My taper was pretty slow, but I guess not slow enough! I'm happy to be off it now!!! I'm not sure what I will do if I can't continue my remicade (it's been postponed due to unusual neurological symptoms I developed in January, and they think could be related to the remicade -they're running more tests). I really hate prednisone, and don't know if I could stand taking it again, but I've had bad reactions to almost every drug out there. I guess I'll have to cross that bridge when I come to it.

Roni
Veteran Member


Date Joined May 2003
Total Posts : 2480
   Posted 2/10/2008 10:08 PM (GMT -7)   
It might be a good idea to have a little prednisone on hand while on vacation. Discuss it with your doc and don't forget to get a doctor's note for any Customs at where ever you are going.

Best wishes.

AmandaH01
Regular Member


Date Joined Jan 2008
Total Posts : 100
   Posted 2/11/2008 3:19 PM (GMT -7)   
My GI is tapering me at 10mg a week. I started at 60 then went down to 50 the next week then 40...etc.. I'm at 20 for now and he's keeping me here for awhile....he actually hasn't told me how long as of yet he just told me to stay at 20.
Currently taking prednisone 40mg, Levoxyl 200mcg, Pentasa 500mg tablets 2 tabs 3 times daily, Ranitidine 300mg 1 tablet twice daily, Darvocet as needed for pain, GNC Women's UltraMega Bone Density vitamin, (Just started Remicade 1-31 given along side benadryl and something with a D)
Dr said with my ileum being so severe that the remicade will speed up me needing the surgery because of the scarring. :-(

New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, December 21, 2014 6:30 PM (GMT -7)
There are a total of 2,301,821 posts in 255,566 threads.
View Active Threads


Who's Online
This forum has 159837 registered members. Please welcome our newest member, BWallz.
324 Guest(s), 19 Registered Member(s) are currently online.  Details
redheadskier, sheepguy, Sally Walker, thebeaglehaslanded, just_man, Stef17, compiler, Serenity Now, MEH180, Scaredy Cat, WaterMaster, princessmel, Pratoman, Dewayne, winmui, cairn1, Traveler, Sonny3, applejacks


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest  Follow HealingWell.com on YouTube
Advertisement
Advertisement

©1996-2014 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer